Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Gray, ME

June 27, 2003Franklin County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 27, 2003, 2:20 PM EDT for Franklin County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 2:20 PM EDT (18:20 UTC)
Expired
Jun 27, 2003, 2:45 PM EDT
In force
25 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Franklin County, ME

The radar

The Portland,ME radar (KGYX), 110 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS51 KGYX 271820
SVRGYX
MEC007-271845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
220 PM EDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN WESTERN MAINE

* UNTIL 245 PM EDT

* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF PHILLIPS...OR ABOUT 14 MILES
  NORTH OF RUMFORD...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN.  DAMAGING 
WINDS OR HAIL ARE LIKELY.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4483 7071 4472 7050 4489 7024 4505 7046

$$

SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:45 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 27, 9:45 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
945 AM EDT FRI JUN 27 2003

THIS WILL BE THE LAST OF THE THRIPLE H DAYS. PREV FCST ON TRACK SO
NO UPDATE WILL BE ISSUED. ATMS UNSTABLE WITH DEWPTS IN THE LOWER
70S. AS PREV FCSTR MENTIONED LOOKS LIKE MORE OF THE WET MICRO BURST
TYPE STORMS AS WE ARE IN A VERY LOW SHEARING ENVIRONMENT HOWEVER ALL
OTHER CRITERIA APPEAR TO BE AVBL AFTER GOING THRU THE SVR WX CHECK
LIST. FRONT MOVES THRU ARND 00Z THEN MUCH LESS HUMID AIR WITH DEWPTS
ABT 20 DEGREES LOWER SAT AND WARM NOT HOT. INCREASING HUMIDITY ON
SUN AHD OF THE NEXT SYS WHICH WILL GO THRU MON.

.GYX...NONE.

TFH
Hazardous weather outlook, Jun 27, 3:50 AM EDT, 10 hours 30 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-270945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
350 AM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN OK HAS PLACED NORTHERN...
CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND WESTERN MAINE IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON...SPARKING
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY.  A FEW OF THE
THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...LOCALLY HEAVY RAINFALL
AND PERHAPS SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING IF THUNDERSTORMS BECOME SEVERE.

HAYES

In the hours before

Special weather statement, Jun 27, 2:08 PM EDT, 12 minutes before
MEZ007-008-012-NHZ006-008>010-013-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
208 PM EDT FRI JUN 27 2003

STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER PORTIONS OF
SOUTHERN NEW HAMPSHIRE AND WESTERN MAINE.  AT 200 PM TWO LINES OF
STRONG THUNDERSTORMS WERE DETECTED BY NATIONAL WEATHER SERVICE RADAR.

THE STRONGEST LINE OF THUNDERSTORMS WAS OVER SOUTHERN NEW
HAMPSHIRE...EXTENDING FROM THE EASTERN TIP OF BELKNAP COUNTY
SOUTHWARD TO WESTERN ROCKINGHAM COUNTY.  THE OTHER LINE OF STRONG
THUNDERSTORMS WAS LOCATED FROM WEST CENTRAL FRANKLIN COUNTY
SOUTHWESTWARD TO WEST CENTRAL OXFORD COUNTY.

WEATHER RADAR SHOWED THESE STORMS ARE MOVING TO THE NORTHEAST AT 20
MPH.  THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING STRIKES AND
HEAVY RAIN.  WIND GUSTS OVER 40 MPH AND HAIL ARE POSSIBLE.

TAKE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES.

SJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:44 PM EDTSevere Thunderstorm WarningGYXYork31 min
Jun 27, 3:07 PM EDTSevere Thunderstorm WarningGYXYork23 min
Jun 27, 3:15 PM EDTSpecial Marine WarningGYX60 min
Jun 27, 3:27 PM EDTSevere Thunderstorm WarningGYXSomerset33 min
Jun 27, 3:40 PM EDTSevere Thunderstorm WarningGYXOxford35 min

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.